The Chemotherapy Drugs That Cause Hair Loss

Those most and least likely drugs to have this side effect of cancer treatment

Female with cancer wondering if her chemotherapy drugs will cause hair loss
FatCamera/E+/Getty Images

To many, hair loss is one of the more dreaded side effects of chemotherapy for cancer. An estimated 65% of patients undergoing classic chemotherapy experience what doctors call alopecia. But while some chemotherapy medications almost always result in such hair loss, others typically cause minimal hair loss.

Other factors related to chemo can affect hair loss as well, such as the dose of the drug given. Of course, effectively treating your cancer is the top priority. But knowing about this potential in advance can help you prepare for it. Fortunately, there are options available to help people cope with this symptom.

Why Chemo Causes Hair Loss

Hair loss is very common during chemotherapy for breast cancer as well as other cancers, though some drugs and methods of administration are more likely than others to disrupt hair follicles.

Chemotherapy drugs work systemically (throughout the body) by interfering with the division and growth of rapidly growing cells. While these drugs can be effective in eliminating cancer cells, they also damage normal cells that divide rapidly. This includes hair follicles (leading to hair loss), cells in the digestive tract (leading to nausea and vomiting), and cells in bone marrow (leading to fewer red blood cells, white blood cells, and platelets).

The keratinocytes in the hair follicle divide faster than many malignant cells, and they have a good blood supply that delivers chemotherapy agents to them efficiently. Their fast metabolism also puts them under oxidative stress, which a chemotherapy drug can enhance to the point that the cell dies.

Whether or not you develop hair loss, and the degree to which you do if so, depends on a number of factors including:

  • The dose of chemotherapy (higher doses generally have a greater risk for hair loss)
  • How often the chemotherapy is given
  • The route of administration: Intravenous drugs are more likely to cause hair loss than oral drugs.
  • The drugs or combination of drugs you receive: Some are more likely to cause hair loss than others, and receiving a combination of drugs increases the risk.
  • Your individual makeup: Some people are more likely to lose hair than others, even with the same doses of the same drugs.

Chemo Drugs More Likely to Cause Hair Loss

Chemotherapy medications with the highest risk of causing hair loss (or at least significant hair thinning) in many people include:

  • Alkylating agents: Cytoxan or Neosar (cyclophosphamide), Ifex (ifosfamide), Myleran or Busulfex (busulphan), Thioplex (thiotepa).
  • Antitumor antibiotics: Cosmegen (dactinomycin), Adriamycin or Doxil (doxorubicin), Idamycin (idarubicin)
  • Topoisomerase inhibitors: VePesid (etoposide), Camptosar (irinotecan)
  • Antimicrotubule agents: Taxol (paclitaxel), Taxotere (docetaxel), Ellence (epirubicin), Ixempra (Ixabepilone), Ellence (epirubicin), Marqibo or Vincasar (vincristine), Alocrest or Navelbine (vinorelbine)
  • Antimetabolites: Efudex (fluorouracil), Gemzar (gemcitabine)

Chemo Drugs Less Likely to Cause Hair Loss

Some chemotherapy drugs result in only minimal hair loss, though these are often combined with drugs that cause more hair loss. These include:

  • The platinums: Paraplatin (carboplatin), Platinol (cisplatin), Eloxatin (oxaliplatin)
  • Antitumor antibiotics: Bleo 15K (bleomycin), Mutamicin (mitomycin C), low doses of epirubicin or doxorubicin
  • Antimetabolites: Trexall, Otrexup, Rasuvo (methotrexate)
  • Oral cyclophosphamide
  • Topoisomerase inhibitors: Novantrone (mitoxantrone), Hycamtin or Potactasol (topotecan)
  • Alkylating agents: Hexalen (altretamine)

Timing of Hair Loss

Hair loss often begins around the time of your second chemotherapy infusion, though this varies widely. It may start slowly, but increases rapidly around one month to two months after starting treatment. Some people do not lose all of their hair until they have nearly completed chemotherapy.

Hair re-growth typically begins within three months of concluding chemotherapy. When your hair does grow back, many people find they have what's been coined "chemo curls." If your hair was straight prior to chemotherapy, it will likely become straight again, but this process can take up to several years.

Chemotherapy-induced hair loss is almost always temporary and reversible, though there have been a few rare exceptions. On the other hand, radiation therapy to the head can permanently damage the hair follicles so that hair loss is permanent rather than temporary.

Some women with breast cancer have developed permanent hair loss following a combination of taxanes (such as Taxol or Taxotere) and hormonal therapy, though this is rare. These are not the only treatments implicated. There have also been a few reported cases of permanent and severe hair loss in women with breast cancer who have received a combination of FEC (fluorouracil/epirubicin/cyclophosphamide) with docetaxel.

Effect of Other Cancer Therapies

The newer targeted therapies for cancer don't usually cause total hair loss like chemotherapy drugs but can result in changes such as thinning of the hair and dryness, as well as changes in texture similar to chemo curls. Some targeted therapies may also affect the pigmentation of hair, often causing the hair to become darker.

Some of the targeted therapies that have been linked with hair changes or hair loss include:

  • Cyclin-dependent kinase (CDK) 4/6 inhibitors such as Ibrance (palbociclib), Kisqali (ribociclib), and Verzenio (abemaciclib)
  • VEGF inhibitors such as Nexavar (sorafenib)
  • BRAF inhibitors such as Zelboraf (vemurafenib) and Tafinlar (dabrafenib)
  • Bcr/Abl inhibitors such as Tasigna (nilotinib) and Gleevec (imatinib)

Some of the hormonal therapies commonly used for breast cancer have been associated with thinning of the hair for some people. Unlike chemotherapy, people may be using the drug for many months or even years before they notice the changes in their hair. Hormonal therapies more often linked to hair loss include:

  • Tamoxifen
  • Aromatase inhibitors: Hair loss appears to be more common with Arimidex (anastrozole) and Femara (letrozole) than with Aromasin (exemestane).
  • Faslodex (fulvestrant)
  • Octreotide (Sandostatin)

Immunotherapy drugs for cancer, at least checkpoint inhibitors, do not usually cause hair loss, though oftentimes these drugs are used along with chemotherapy. In fact, researchers are currently looking at ways of harnessing the gene involved in autoimmune alopecia (hair loss such as with alopecia areata) to look for ways of improving the effectiveness of chemotherapy.

What Else May Be Contributing to Hair Loss

There are a number of non-cancer related medications that are associated with hair loss that might accentuate the effects of chemotherapy drugs if used in combination.

Some of these include retinoids (such as Accutane), anti-thyroid medications, L-Dopa (levodopa), amphetamines, non-steroidal anti-inflammatory medications, and several antidepressants such as tricyclic antidepressants and Wellbutrin (bupropion).

In addition to medications, illness, surgery, or dietary changes (low-protein diets or very low-calorie diets) may lead to hair loss. Thyroid disease (either hypothyroidism or hyperthyroidism) may cause hair loss and may occur with cancer treatment (such as chemotherapy-induced hyperthyroidism or hypothyroidism, which are very common with immunotherapy).

A Word From Verywell

Many chemotherapy drugs result in hair loss, including those used for breast cancer. Some people choose scalp cooling as a way to reduce hair loss whereas others prefer the comfort of a warm head and planning ahead with a scarf or wig. The preference is very personal and it's important that you do what is best for you alone. Fortunately, most hair loss is temporary and many women find that their hair grows back even healthier than before.

In addition to chemotherapy, some targeted therapies and hormonal therapies for cancer can cause hair changes as well, such as thinning, curling, and dryness.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Rubio-Gonzalez B, Juhász M, Fortman J, Mesinkovska NA. Pathogenesis and treatment options for chemotherapy-induced alopecia: a systematic review. Int J Dermatol. 2018;57(12):1417-1424. doi:10.1111/ijd.13906

  2. NIH: National Cancer Institute. Hair loss (alopecia) and cancer treatment. Updated January 15, 2020

  3. Dunnill CJ, Al-Tameemi W, Collett A, Haslam IS, Georgopoulos NT. A clinical and biological guide for understanding chemotherapy-induced alopecia and its preventionOncologist. 2018;23(1):84–96. doi:10.1634/theoncologist.2017-0263

  4. Rugo HS, Lacouture ME. Alopecia related to systemic cancer therapy. UpToDate. Updated January 7, 2020.

  5. American Society of Clinical Oncology. Hair loss or alopecia. Updated August 2018.

  6. Fonia A, Cota C, Setterfield JF, Goldberg LJ, Fenton DA, Stefanato CM. Permanent alopecia in patients with breast cancer after taxane chemotherapy and adjuvant hormonal therapy: Clinicopathologic findings in a cohort of 10 patients. J Am Acad Dermatol. 2017;76(5):948-957. doi:10.1016/j.jaad.2016.12.027

  7. Kluger N, Jacot W, Frouin E, et al. Permanent scalp alopecia related to breast cancer chemotherapy by sequential fluorouracil/epirubicin/cyclophosphamide (FEC) and docetaxel: a prospective study of 20 patients. Ann Oncol. 2012;23(11):2879-84. doi:10.1093/annonc/mds095

Additional Reading